Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

122 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes recurrence of pulmonary tuberculosis after discontinuing medication?

Answered by
Dr.
Dr. Jnikolla

Pulmonologist

Practicing since :2003

Answered : 1354 Questions

default
Posted on Wed, 30 May 2018 in Lung and Chest disorders
Question: Hello Doctor,

My wife had a pulmonary Tuberculosis 6 years back. She got treated for 9 months. She has to discontinue 1 medicine after 2 months because of hepatotoxicity. She recently seems to have got re infected again. Her x-ray seems to suggest that. What are the consequences of reoccurence. Will she have all front line XXXXXXX susceptible infection.

Thanks
doctor
Answered by Dr. Jnikolla 30 minutes later
Brief Answer:
one or two drugs in combination or not

Detailed Answer:
Hello and welcome in HCM

I am sorry for your wife situation and i can understand your concern.

First i should emphasize that pulmonary tuberculosis recurrence can be due to reinfection or relapse.

Relapse (called latent tuberculosis infection) means that they have no tuberculosis symptoms, but the bacteria are still in their body. Once the bacteria become active and cause tuberculosis symptoms, the infection becomes active TB which needs treatment.
Reinfection means that there is another tb bacteria which needs treatment too.
There are several consequences related mainly to the lungs (fibrosis).

Its not the chest x ray that give full info about it but another test called genotype test . Its results help determine whether the recurrence is due to reinfection or relapse.

However not everyone with latent TB infection should have TB treatment. If she has indication in such cases one or two from the tb drugs for 6-9 months are indicated but her treating doctor knows better which of them is needed according to her actual clinical picture.

Usually this happens in patients who have certain clinical conditions, or conditions which compromise their immune system, such as people with diabetes, and people with chronic renal failure.

Nevertheless the above she should be in close contact with her treating doctor and i believe that everything will be good.

I wish a fast recovery for your wife

Regards and feel free to ask me again

Dr.Jolanda


Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on